Translator Disclaimer
March, 1990 Speed of Estimation in Positron Emission Tomography and Related Inverse Problems
Iain M. Johnstone, Bernard W. Silverman
Ann. Statist. 18(1): 251-280 (March, 1990). DOI: 10.1214/aos/1176347500

Abstract

Several algorithms for image reconstruction in positron emission tomography (PET) have been described in the medical and statistical literature. We study a continuous idealization of the PET reconstruction problem, considered as an example of bivariate density estimation based on indirect observations. Given a large sample of indirect observations, we consider the size of the equivalent sample of observations, whose original exact positions would allow equally accurate estimation of the image of interest. Both for indirect and for direct observations, we establish exact minimax rates of convergence of estimation, for all possible estimators, over suitable smoothness classes of functions. A key technical device is a modulus of continuity appropriate to global function estimation. For indirect data and (in practice unobservable) direct data, the rates for mean integrated square error are $n^{-p/(p + 2)}$ and $(n/\log n)^{-p/(p + 1)}$, respectively, for densities in a class corresponding to bounded square-integrable $p$th derivatives. We obtain numerical values for equivalent sample sizes for minimax linear estimators using a slightly modified error criterion. Modifications of the model to incorporate attenuation and the third dimension effect do not affect the minimax rates. The approach of the paper is applicable to a wide class of linear inverse problems.

Citation

Download Citation

Iain M. Johnstone. Bernard W. Silverman. "Speed of Estimation in Positron Emission Tomography and Related Inverse Problems." Ann. Statist. 18 (1) 251 - 280, March, 1990. https://doi.org/10.1214/aos/1176347500

Information

Published: March, 1990
First available in Project Euclid: 12 April 2007

zbMATH: 0699.62043
MathSciNet: MR1041393
Digital Object Identifier: 10.1214/aos/1176347500

Subjects:
Primary: 62G05
Secondary: 62C20, 65R20, 65U05

Rights: Copyright © 1990 Institute of Mathematical Statistics

JOURNAL ARTICLE
30 PAGES


SHARE
Vol.18 • No. 1 • March, 1990
Back to Top